- Open Access
Existence results for nonlocal boundary value problems of nonlinear fractional q-difference equations
© Ahmad et al.; licensee Springer 2012
- Received: 7 May 2012
- Accepted: 2 August 2012
- Published: 8 August 2012
In this paper, we study a nonlinear fractional q-difference equation with nonlocal boundary conditions. The existence of solutions for the problem is shown by applying some well-known tools of fixed-point theory such as Banach’s contraction principle, Krasnoselskii’s fixed-point theorem, and the Leray-Schauder nonlinear alternative. Some illustrating examples are also discussed.
MSC:34A08, 39A05, 39A12, 39A13.
- fractional q-difference equations
- nonlocal boundary conditions
- Leray-Schauder nonlinear alternative
- fixed point
In recent years, the topic of fractional differential equations has gained considerable attention and has evolved as an interesting and popular field of research. It is mainly due to the fact that several times the tools of fractional calculus are found to be more practical and effective than the corresponding ones of classical calculus in the mathematical modeling of dynamical systems associated with phenomena such as fractals and chaos. In fact, fractional calculus has numerous applications in various disciplines of science and engineering such as mechanics, electricity, chemistry, biology, economics, control theory, signal and image processing, polymer rheology, regular variation in thermodynamics, biophysics, blood flow phenomena, aerodynamics, electrodynamics of complex medium, viscoelasticity and damping, control theory, wave propagation, percolation, identification, fitting of experimental data, etc. [1–4]. The development of fractional calculus ranges from the theoretical aspects of existence and uniqueness of solutions to the analytic and numerical methods for finding solutions. For some recent work on fractional differential equations, we refer to [5–13] and the references therein.
The pioneer work on q-difference calculus or quantum calculus dates back to Jackson’s papers [14, 15], while a systematic treatment of the subject can be found in [16, 17]. For some recent existence results on q-difference equations, see [18–20] and the references therein.
Fractional q-difference equations have recently attracted the attention of several researchers. For some earlier work on the topic, we refer to  and , whereas some recent work on the existence theory of fractional q-difference equations can be found in [32–36]. However, the study of boundary value problems of fractional q-difference equations is at its infancy and much of the work on the topic is yet to be done.
where , is the fractional q-derivative of the Caputo type, and ().
In this section, we cite some definitions and fundamental results of the q-calculus as well as of the fractional q-calculus [37, 38]. We also give a lemma that will be used in obtaining the main results of the paper.
and satisfies (see, ).
provided that the series converges.
provided that the series exist. Throughout the paper, we will assume that the series in the q-integrals converge.
Note that for , we have , for some , thus the definite integral is just a finite sum, so no question about convergence is raised.
For more details of the basic material on q-calculus, see the book .
Definition 2.1 ()
Definition 2.2 ()
where is the smallest integer greater than or equal to α.
Definition 2.3 ()
where is the smallest integer greater than or equal to α.
Lemma 2.5 ()
Lemma 2.6 ()
Lemma 2.7 ()
In order to define the solution for the problem (1.1)-(1.2), we need the following lemma.
Substituting the values of , in (2.4), we obtain (2.2). □
Observe that problem (1.1)-(1.2) has a solution if the operator equation has a fixed point, where F is given by (2.5).
Let denote the Banach space of all continuous functions from endowed with the norm defined by .
Theorem 3.1 Assume that is continuous and that there exists a q-integrable function such that
(A1) , , .
where k is given by (3.1).
This shows that .
Since by assumption (3.4), therefore, F is a contraction. Hence, it follows by Banach’s contraction principle that the problem (1.1)-(1.2) has a unique solution. □
In case (L is a constant), the condition (3.4) becomes and Theorem 3.1 takes the form of the following result.
Then the boundary value problem (1.1)-(1.2) has a unique solution.
Our next existence results is based on Krasnoselskii’s fixed-point theorem .
Lemma 3.3 (Krasnoselskii)
A is compact and continuous;
B is a contraction mapping.
Then there exists such that .
Theorem 3.4 Let be a continuous function satisfying (A1). In addition, we assume that
then the boundary value problem (1.1)-(1.2) has at least one solution on .
which is independent of x and tends to zero as . Thus, is equicontinuous. So is relatively compact on . Hence, by the Arzelá-Ascoli theorem, is compact on . Thus, all the assumptions of Lemma 3.3 are satisfied. So the conclusion of Lemma 3.3 implies that the boundary value problem (1.1)-(1.2) has at least one solution on . □
In the special case when , we see that there always exists a positive r so that (3.6) holds true, thus we have the following corollary.
If (3.7) holds, then the boundary value problem (1.1)-(1.2) has at least one solution on .
The next existence result is based on Leray-Schauder nonlinear alternative.
Lemma 3.6 (Nonlinear alternative for single valued maps )
F has a fixed point in , or
there is a (the boundary of U in C) and with .
Theorem 3.7 Let be a continuous function. Assume that:
(A4) there exist functions , and a nondecreasing function such that ;
Then the boundary value problem (1.1)-(1.2) has at least one solution on .
which proves our assertion.
Obviously, the right-hand side of the above inequality tends to zero independently of as . Therefore, it follows by the Arzelá-Ascoli theorem that is completely continuous.
Thus, the operator F satisfies all the conditions of Lemma 3.6, and hence by its conclusion, either condition (i) or condition (ii) holds. We show that the conclusion (ii) is not possible.
which is a contradiction. Consequently, by the Leray-Schauder alternative (Lemma 3.6), we deduce that F has a fixed point which is a solution of the problem (1.1)-(1.2). This completes the proof. □
Remark 3.8 If , in (A4) are continuous, then , , where A is defined by (3.5).
all the assumptions of Theorem 3.1 are satisfied. Therefore, by Theorem 3.1, problem (3.9)-(3.10) has a unique solution.
Clearly, , , . Consequently, , , and the condition (3.8) implies that . Thus, all the assumptions of Theorem 3.7 are satisfied. Therefore, the conclusion of Theorem 3.7 applies to the problem (3.11)-(3.12).
The research of B. Ahmad was partially supported by Deanship of Scientific Research (DSR), King Abdulaziz University, Jeddah, Saudi Arabia. The authors thank the reviewers for their useful comments.
- Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.Google Scholar
- Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.Google Scholar
- Sabatier J, Agrawal OP, Machado JAT (Eds): Advances in Fractional Calculus: Theoretical Developments and Applications in Physics and Engineering. Springer, Dordrecht; 2007.Google Scholar
- Baleanu D, Diethelm K, Scalas E, Trujillo JJ Series on Complexity, Nonlinearity and Chaos. In Fractional Calculus Models and Numerical Methods. World Scientific, Boston; 2012.Google Scholar
- Agarwal RP, Belmekki M, Benchohra M: A survey on semilinear differential equations and inclusions involving Riemann-Liouville fractional derivative. Adv. Differ. Equ. 2009., 2009: Article ID 981728Google Scholar
- Gafiychuk V, Datsko B, Meleshko V: Mathematical modeling of different types of instabilities in time fractional reaction-diffusion systems. Comput. Math. Appl. 2010, 59: 1101–1107. 10.1016/j.camwa.2009.05.013MathSciNetView ArticleGoogle Scholar
- Ahmad B, Agarwal RP: On nonlocal fractional boundary value problems. Dyn. Contin. Discrete Impuls. Syst. 2011, 18: 535–544.MathSciNetGoogle Scholar
- Baleanu D, Mustafa OG, O’Regan D: A Nagumo-like uniqueness theorem for fractional differential equations. J. Phys. A, Math. Theor. 2011., 44(39): Article ID 392003Google Scholar
- Wang Y, Liu L, Wu Y: Positive solutions for a nonlocal fractional differential equation. Nonlinear Anal. 2011, 74: 3599–3605. 10.1016/j.na.2011.02.043MathSciNetView ArticleGoogle Scholar
- Ford NJ, Morgado ML: Fractional boundary value problems: analysis and numerical methods. Fract. Calc. Appl. Anal. 2011, 14: 554–567.MathSciNetGoogle Scholar
- Ahmad B, Nieto JJ, Alsaedi A, El-Shahed M: A study of nonlinear Langevin equation involving two fractional orders in different intervals. Nonlinear Anal., Real World Appl. 2012, 13: 599–606. 10.1016/j.nonrwa.2011.07.052MathSciNetView ArticleGoogle Scholar
- Ahmad B, Ntouyas SK: Nonlinear fractional differential equations and inclusions of arbitrary order and multi-strip boundary conditions. Electron. J. Differ. Equ. 2012, 2012(98):1–22.MathSciNetView ArticleGoogle Scholar
- Chen F, Nieto JJ, Zhou Y: Global attractivity for nonlinear fractional differential equations. Nonlinear Anal., Real World Appl. 2012, 13: 287–298. 10.1016/j.nonrwa.2011.07.034MathSciNetView ArticleGoogle Scholar
- Jackson FH: On q -difference equations. Am. J. Math. 1910, 32: 305–314. 10.2307/2370183View ArticleGoogle Scholar
- Jackson FH: On qq-functions and a certain difference operator. Trans. R. Soc. Edinb. 1908, 46: 253–281.View ArticleGoogle Scholar
- Ernst, T: A new notation for q-calculus and a new q-Taylor formula. U.U.D.M. Report 1999:25, Department of Mathematics, Uppsala University (1999). ISSN:1101–3591Google Scholar
- Ernst, T: The history of q-calculus and a new method. U.U.D.M. Report 2000:16, Department of Mathematics, Uppsala University (2000). ISSN:1101–3591Google Scholar
- Ahmad B: Boundary-value problems for nonlinear third-order q -difference equations. Electron. J. Differ. Equ. 2011, 2011(94):1–7.Google Scholar
- Ahmad B, Ntouyas SK: Boundary value problems for q -difference inclusions. Abstr. Appl. Anal. 2011., 2011: Article ID 292860Google Scholar
- Ahmad B, Alsaedi A, Ntouyas SK: A study of second-order q -difference equations with boundary conditions. Adv. Differ. Equ. 2012., 2012: Article ID 35Google Scholar
- Atici FM, Eloe PW: A transform method in discrete fractional calculus. Int. J. Differ. Equ. 2007, 2: 165–176.MathSciNetGoogle Scholar
- Goodrich CS: Solutions to a discrete right-focal fractional boundary value problem. Int. J. Differ. Equ. 2010, 5: 195–216.MathSciNetGoogle Scholar
- Goodrich CS: Continuity of solutions to discrete fractional initial value problems. Comput. Math. Appl. 2010, 59: 3489–3499. 10.1016/j.camwa.2010.03.040MathSciNetView ArticleGoogle Scholar
- Atici FM, Eloe PW: Linear systems of fractional nabla difference equation. Rocky Mt. J. Math. 2011, 41: 353–360. 10.1216/RMJ-2011-41-2-353MathSciNetView ArticleGoogle Scholar
- Atici FM, Eloe PW: Two-point boundary value problems for finite fractional difference equations. J. Differ. Equ. Appl. 2011, 17: 445–456. 10.1080/10236190903029241MathSciNetView ArticleGoogle Scholar
- Bastos NRO, Ferreira RAC, Torres DFM: Discrete-time fractional variational problems. Signal Process. 2011, 91: 513–524. 10.1016/j.sigpro.2010.05.001View ArticleGoogle Scholar
- Bastos NRO, Mozyrska D, Torres DFM: Fractional derivatives and integrals on time scales via the inverse generalized Laplace transform. Int. J. Math. Comput. 2011, 11: 1–9.MathSciNetGoogle Scholar
- Goodrich CS: Existence of a positive solution to a system of discrete fractional boundary value problems. Appl. Math. Comput. 2011, 217: 4740–4753. 10.1016/j.amc.2010.11.029MathSciNetView ArticleGoogle Scholar
- Goodrich CS: On discrete sequential fractional boundary value problems. J. Math. Anal. Appl. 2012, 385: 111–124. 10.1016/j.jmaa.2011.06.022MathSciNetView ArticleGoogle Scholar
- Al-Salam WA: Some fractional q -integrals and q -derivatives. Proc. Edinb. Math. Soc. 1966–1967, 15: 135–140. 10.1017/S0013091500011469MathSciNetView ArticleGoogle Scholar
- Agarwal R: Certain fractional q -integrals and q -derivatives. Proc. Camb. Philos. Soc. 1969, 66: 365–370. 10.1017/S0305004100045060View ArticleGoogle Scholar
- El-Shahed M, Al-Askar F: Positive solutions for boundary value problem of nonlinear fractional q -difference equation. ISRN Math. Anal. 2011., 2011: Article ID 385459Google Scholar
- Ferreira RAC: Positive solutions for a class of boundary value problems with fractional q -differences. Comput. Math. Appl. 2011, 61: 367–373. 10.1016/j.camwa.2010.11.012MathSciNetView ArticleGoogle Scholar
- Ferreira RAC: Nontrivial solutions for fractional q -difference boundary value problems. Electron. J. Qual. Theory Differ. Equ. 2010, 2010(70):1–10.View ArticleGoogle Scholar
- Graef JR, Kong L: Positive solutions for a class of higher order boundary value problems with fractional q -derivatives. Appl. Math. Comput. 2012. doi:10.1016/j.amc.2012.03.006Google Scholar
- Ma J, Yang J: Existence of solutions for multi-point boundary value problem of fractional q -difference equation. Electron. J. Qual. Theory Differ. Equ. 2011, 2011(92):1–10.MathSciNetView ArticleGoogle Scholar
- Gasper G, Rahman M: Basic Hypergeometric Series. Cambridge University Press, Cambridge; 1990.Google Scholar
- Kac V, Cheung P: Quantum Calculus. Springer, New York; 2002.View ArticleGoogle Scholar
- Rajkovic PM, Marinkovic SD, Stankovic MS: On q -analogues of Caputo derivative and Mittag-Leffler function. Fract. Calc. Appl. Anal. 2007, 10: 359–373.MathSciNetGoogle Scholar
- Rajkovic PM, Marinkovic SD, Stankovic MS: Fractional integrals and derivatives in q -calculus. Appl. Anal. Discrete Math. 2007, 1: 311–323. 10.2298/AADM0701311RMathSciNetView ArticleGoogle Scholar
- Smart DR: Fixed Point Theorems. Cambridge University Press, Cambridge; 1980.Google Scholar
- Granas A, Dugundji J: Fixed Point Theory. Springer, New York; 2005.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.